Alert archive / Arkansas / Flash Flood Warnings in 2018
Flash Flood Warning 76, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 19, 2018, 9:02 AM CDT for Chicot County, Arkansas; Washington County, Mississippi. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2018, 9:02 AM CDT (14:02 UTC)
- Expired
- Aug 19, 2018, 12:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chicot County, AR, Washington County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 158 km from the middle of the area, began a volume at 14:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 11:10 AM CDT | FLASH FLOOD | 2 Ese Jennie, AR | FLOODING ON MAZZANTI ROAD. |
| Aug 19, 11:35 AM CDT | FLASH FLOOD | 1 N Greenville, MS | MULTIPLE STREETS FLOODED IN GREENVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 128 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 2.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1236 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
043
WGUS54 KJAN 191402
FFWJAN
ARC017-MSC151-191600-
/O.NEW.KJAN.FF.W.0076.180819T1402Z-180819T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
902 AM CDT SUN AUG 19 2018
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Chicot County in southeastern Arkansas...
Washington County in northwestern Mississippi...
* Until 1100 AM CDT.
* At 901 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Greenville, Leland, Hollandale, Lake Village, Dermott, Avon,
Metcalfe, Darlove, Wayside, Mcmillan Corner, Estill, Tribbett,
Chicot Junction, Winterville, Murphy and Arcola.
Additional rainfall amounts of two to three inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3352 9135 3353 9133 3352 9132 3352 9125
3356 9124 3353 9122 3353 9076 3327 9076
3327 9072 3326 9073 3323 9073 3319 9069
3310 9070 3310 9089 3315 9093 3323 9146
3356 9145 3356 9135
$$
GRG2 follow-up statements
569
WGUS74 KJAN 191459
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
959 AM CDT SUN AUG 19 2018
ARC017-MSC151-191600-
/O.CON.KJAN.FF.W.0076.000000T0000Z-180819T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chicot AR-Washington MS-
959 AM CDT SUN AUG 19 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR
CHICOT AND WASHINGTON COUNTIES...
At 958 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Three to four inches of rain have
already fallen. Additional rainfall amounts of two to three inches
are possible. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Greenville, Leland, Hollandale, Lake Village, Dermott, Avon,
Metcalfe, Darlove, Wayside, Mcmillan Corner, Estill, Tribbett, Chicot
Junction, Winterville, Murphy and Arcola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3352 9135 3353 9133 3352 9132 3352 9125
3356 9124 3353 9122 3353 9076 3327 9076
3327 9072 3326 9073 3323 9073 3319 9069
3310 9070 3310 9089 3315 9093 3323 9146
3356 9145 3356 9135
$$
GRG783
WGUS54 KJAN 191552
FFWJAN
ARC017-MSC151-191700-
/O.EXT.KJAN.FF.W.0076.000000T0000Z-180819T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1052 AM CDT SUN AUG 19 2018
The National Weather Service in Jackson has extended the
* Flash Flood Warning for...
Chicot County in southeastern Arkansas...
Washington County in northwestern Mississippi...
* Until noon CDT.
* At 1051 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Four to five inches of rain
have already fallen. Flash flooding is already occurring.
* Some locations that will experience flooding include...
Greenville, Leland, Hollandale, Lake Village, Dermott, Avon,
Metcalfe, Darlove, Wayside, Mcmillan Corner, Estill, Tribbett,
Chicot Junction, Winterville, Murphy and Arcola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3352 9135 3353 9133 3352 9132 3352 9125
3356 9124 3353 9122 3353 9076 3327 9076
3327 9072 3326 9073 3323 9073 3319 9069
3310 9070 3310 9089 3315 9093 3323 9146
3356 9145 3356 9135
$$
GRGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 5:56 AM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 19, 5:56 AM CDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Jackson MS 556 AM CDT Sun Aug 19 2018 .UPDATE... Updated for 12Z aviation discussion && .AVIATION... 12Z TAF discussion: As anticipated, a considerable amount of IFR/LIFR category stratus has developed early this morning, and expect this to continue until about mid morning before mixing out. Another round of stratus is likely to develop late Sunday night into early Monday morning as well in the continued southerly and very moist low level flow. Otherwise, a series of convective systems will continue to impact TAF sites and occasionally make for hazardous aviation conditions for brief periods. It is difficult to give much detail in terms of timing as guidance is struggling to depict storm scale evolution. /EC/ && .DISCUSSION... Today through tonight... A wet and stormy pattern will continue for the ArkLaMiss as the subtropical ridge remains suppressed. The perturbed westerlies over the region will spark additional rounds of storms along an associated frontal boundary, and very moist air (H850 Td ~ 17 C, PW ~ 2.25 inches) will support a continued threat for flash flooding in localized areas where backbuilding storms focus. Given that CAM guidance is not capturing these details with reliable accuracy, will continue to broadbrush the flash flooding threat in the HWO/graphics for the entire ArkLaMiss. In addition to the flooding threat, a few strong/severe storms could develop where greater heating/sfc destabilization occur today given decent low level flow. Expect and storms to decrease overnight, but there will continue to be a threat for additional storm clusters with heavy rainfall in the very moist and perturbed airmass. /EC/ Monday through the week... Active weather will continue into the new work week. A stronger, more organized weather system will push through the Mid Mississippi Valley region, which will drop a cold front south toward the ArkLaMiss. Showers and storms will develop ahead of this front on Monday and, with continued ample moisture in place as characterized by PW values in excess of two inches, this will bring the potential for additional heavy rainfall. Given the amount of rain we have had over the last few days and should continue to have through Sunday, the ground is already primed for flash flooding and this could be an issue once again on Monday as additional rainfall occurs. That being said, will continue the mention of this in the limited risk graphic and HWO we are already advertising. In addition to the flooding potential, I cannot rule out perhaps an isolated strong to severe storm on Monday. This is the case given the more organized system moving through. However, given the moist airmass in place, lapse rates and vertical totals are forecast to be rather poor. Low and mid level shear is decent and this could help develop more organized storms. Will continue to hold off mentioning this in the HWO but will continue to be monitored. The upper level trough will swing through our region Monday night and Tuesday, bringing the front through as well. Rain and storms should clear out on Tuesday afternoon and a much drier airmass will move in. This will bring overnight lows into the mid to upper 60s through Friday morning and dewpoints will be in the lower to mid 60s as well. NOt too bad for mid August in the Deep South! With the drier air in place, this will keep rain chances at bay through Thursday night and probably even Friday. Upper ridging will develop into the region heading into the weekend and moisture will return as well. This will lead to more diurnal showers and thunderstorms. Models indicate that heights will rise as the ridging aloft, centered across North Texas, will reach around 596dm by late weekend. This will mark a return to more heat and humidity, so enjoy this nice reprieve while it lasts. /28/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 89 73 90 73 / 70 46 57 44 Meridian 88 73 89 73 / 69 46 56 29 Vicksburg 91 75 91 73 / 69 48 58 42 Hattiesburg 89 73 89 74 / 70 45 61 25 Natchez 91 74 90 74 / 53 35 58 43 Greenville 89 74 89 71 / 52 43 62 50 Greenwood 89 74 89 72 / 52 40 62 50 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Aug 19, 4:43 AM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 443 AM CDT Sun Aug 19 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 200945- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 443 AM CDT Sun Aug 19 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Limited TIMING...Today through Tonight A very moist airmass will continue to promote heavy rainfall and flooding in thunderstorms that develop today. Two to three inches an hour rainfall rates will be common where the heaviest storms occur which could easily lead to flash flooding. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Monday through Saturday The moist airmass will linger across the area through Monday ahead of an approaching cold front. As the front moves closer to the area Monday, more widespread thunderstorms with heavy rainfall will result which could lead to more flash flooding. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. 28 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Aug 19, 4:36 AM CDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
436 AM CDT SUN AUG 19 2018
MSZ042-191015-
Yazoo MS-
436 AM CDT SUN AUG 19 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN YAZOO COUNTY UNTIL
515 AM CDT...
At 436 AM CDT, Meteorologists were tracking a strong thunderstorm
near Benton, or near Yazoo City, moving east at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Benton around 440 AM CDT.
Vaughan around 505 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3287 8997 3284 8999 3283 9000 3283 9001
3279 9002 3274 9005 3273 9007 3270 9010
3270 9014 3286 9050 3297 9041
TIME...MOT...LOC 0936Z 291DEG 29KT 3286 9030
19Special weather statement, Aug 19, 5:04 AM CDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
504 AM CDT SUN AUG 19 2018
MSZ042-191030-
Yazoo MS-
504 AM CDT SUN AUG 19 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YAZOO COUNTY UNTIL 530
AM CDT...
At 503 AM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Benton to near Phoenix. Movement was
east at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Benton around 510 AM CDT.
Vaughan around 515 AM CDT.
Little Yazoo around 520 AM CDT.
Myrleville around 525 AM CDT.
Other locations impacted by these storms include Bentonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3286 9026 3287 8997 3284 8999 3282 9002
3275 9004 3270 9010 3270 9013 3269 9014
3268 9018 3267 9020 3266 9028 3264 9029
3264 9031 3261 9034 3261 9035 3258 9040
3259 9044 3257 9045 3257 9065 3259 9066
TIME...MOT...LOC 1003Z 267DEG 39KT 3279 9021 3262 9056
19Special weather statement, Aug 19, 5:31 AM CDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Jackson MS
531 AM CDT SUN AUG 19 2018
MSZ043-191115-
Madison MS-
531 AM CDT SUN AUG 19 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MADISON COUNTY UNTIL
615 AM CDT...
At 530 AM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Vaughan to near Brownsville.
Movement was east at 15 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Flora around 600 AM CDT.
Cameron and Camden around 615 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3263 8987 3249 9014 3249 9045 3258 9045
3258 9040 3261 9035 3261 9034 3266 9028
3267 9020 3270 9013 3270 9010 3275 9004
3282 9002 3284 8999 3288 8997 3288 8973
3286 8973
TIME...MOT...LOC 1030Z 291DEG 12KT 3288 9006 3250 9046
ECThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 1:09 AM CDT | Special Weather Statement | JAN | Ashley | 51 min |
| Aug 19, 1:50 AM CDT | Flash Flood Warning | JAN | Ashley | 2 hr |
| Aug 19, 7:31 AM CDT | Flash Flood Warning | JAN | Chicot | 3 hr |
| Aug 19, 3:36 PM CDT | Special Weather Statement | JAN | Ashley | 39 min |
| Aug 18, 7:13 PM CDT | Special Weather Statement | JAN | Franklin | 47 min |
| Aug 18, 7:17 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Jefferson | 43 min |
| Aug 18, 8:39 PM CDT | Special Weather Statement | JAN | Jefferson | 66 min |
| Aug 19, 4:36 AM CDT | Special Weather Statement | JAN | Yazoo | 39 min |
| Aug 19, 5:04 AM CDT | Special Weather Statement | JAN | Yazoo | 26 min |
| Aug 19, 5:31 AM CDT | Special Weather Statement | JAN | Madison | 44 min |
| Aug 19, 1:45 PM CDT | Special Weather Statement | JAN | Marion | 30 min |
| Aug 19, 2:35 PM CDT | Special Weather Statement | JAN | Walthall | 25 min |
| Aug 19, 4:10 PM CDT | Special Weather Statement | JAN | Lincoln | 50 min |
Nearby
Flash Flood Warnings in Arkansas, 2018Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.